Colorado, 2014

Flash Flood and Hail in Colorado, July 13, 2014

July 13, 2014 · NWS BOU · 7 events in 3 counties and zones

Severe thunderstorms produced large hail up to half dollar size, and wind gusts to around 65 mph, across Larimer, Lincoln and Logan Counties. Heavy rain produced localized flash flooding in Larimer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$5,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail up to half dollar size, and wind gusts to around 65 mph, across Larimer, Lincoln and Logan Counties. Heavy rain produced localized flash flooding in Larimer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 13, 8:43 AM MST, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 13, 8:43 AM MST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
943 AM MDT SUN JUL 13 2014

.UPDATE...
ISSUED AT 943 AM MDT SUN JUL 13 2014

NO CHANGES TO THE GOING FORECAST. AIRMASS HAS COOLED AND DRIED
SOME FROM YESTERDAY. MOSTLY SUNNY SKIES WILL ALLOW TEMPERATURES TO
APPROACH YESTERDAY READINGS. THREAT FOR HEAVY RAIN WILL BE LOWER
BECAUSE OF DRIER AIRMASS...FEWER STORMS AND QUICKER STORM
MOVEMENT...THOUGH THERE IS A SLIGHT THREAT FOR FLOOD PRONE AREAS.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 448 AM MDT SUN JUL 13 2014

SLIGHTLY DRIER AND COOLER LOW LEVEL AIR HAS MOVED INTO NORTHERN
COLORADO OVERNIGHT. SURFACE DEW POINTS HAVE COME DOWN A LITTLE AND
PRECIPITABLE WATER IS BACK AROUND AN INCH...DOWN FROM AROUND 1.3
INCHES YESTERDAY. THERE MAY BE SOME PATCHY FOG/STRATUS EARLY THIS
MORNING...THOUGH IT LOOKS LIKE IT HAS DRIED ENOUGH TO KEEP IT FROM
BEING WIDESPREAD. WITH MORE SUNSHINE...WE SHOULD WARM BACK UP TO
TEMPERATURES SIMILAR TO YESTERDAYS. THIS SHOULD SPUR ANOTHER ROUND
OF DIURNAL CONVECTION...A BIT LESS WIDESPREAD AND LESS INTENSE
THAN YESTERDAY. CAPES SHOULD BE BETWEEN 500-1000 J/KG ALONG THE
FRONT RANGE WITH LESS IN THE MOUNTAINS. ON THE PLAINS TEMPERATURES
MAY NOT BE WARM ENOUGH FOR SURFACE BASED CONVECTION...IF SO CAPES
WILL ALSO BE FAIRLY LOW THERE. FRONT RANGE CONVECTION SHOULD MOVE
SOUTHEAST AT 10-15 MPH TOWARD THE PALMER DIVIDE...SO WILL CARRY
LOWER POPS IN THE NORTHEAST CORNER. WITH LESS MOISTURE AND DECENT
STORM MOTIONS EXPECTED THE FLOOD RISK SHOULD BE A BIT LOWER...MORE
LIKE IT WAS FRIDAY WHEN THERE WAS HEAVY RAIN WITH SOME OF THE
STORMS BUT ONLY ISOLATED MINOR FLOODING. STILL SOME THREAT IF THE
RIGHT STORM HITS A BURN SCAR...BUT A LOW THREAT DAY. EXPECTING
CLEARING TO COME A BIT EARLIER TONIGHT...SO LOWS WILL BE SLIGHTLY
COOLER.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 448 AM MDT SUN JUL 13 2014

MONDAY THROUGH WEDNESDAY...THE UPPER LEVEL RIDGE WILL REMAIN TO
THE WEST WITH A PERSISTENT NORTHWESTERLY FLOW ALOFT. A COUPLE OF
FRONTS WILL REINFORCE THE MOIST LOW LEVEL AMS THAT HAS REMAINED
ALONG THE FRONT RANGE. THE NXT FRONT WILL MOVE INTO NERN CO ON
MONDAY...WITH ON WEDNESDAY. PW VALUES WILL REMAIN HIGH GENERALLY
AROUND ONE INCH...SO THE THREAT OF LOCALLY HEAVY RAINFALL WILL
CONTINUE. NORTHWEST STORM MOTIONS ARE PROGGED TO BE AROUND 15 KTS
WHICH MAY HELP OFFSET THE POTENTIAL FOR FLASH FLOODING. NAM12
FORECAST SOUNDINGS ON MONDAY RANGE FROM 500-700 J/KG OVER THE
URBAN CORRIDOR AND NERN PLAINS TO 1000 J/KG OVER THE PALMER
DIVIDE. ONE OR TWO STORMS COULD BE SEVERE BUT OVERALL THE
POTENTIAL FOR SEVERE WILL BE LOW ON MONDAY. ON TUESDAY...GREATER
INSTABILITY WILL BE PRESENT ALONG THE URBAN CORRIDOR AND PALMER
DIVIDE...WITH CAPES 1100-1400 J/KG. AS A RESULT...SEVERE THREAT
MAY BE ELEVATED. LESSER CAPES PROGGED IN A MORE CAPPED AMS OVER
THE NERN PLAINS. TEMPERATURES THROUGH THURSDAY WILL CONTINUE TO
FALL SHORT OF SEASONAL NORMALS. THE AMS WILL START TO DRY OUT ON
THURSDAY...WITH A WARMER AND DRIER CONDITIONS PROGGED FOR FRIDAY
AND SATURDAY. TEMPERATURES BY THAT TIME WILL CLIMB BACK TO NORMAL
WITH LESSER TSTM COVERAGE. THE FLOW ALOFT WILL CONTINUE TO BE
NORTHWEST TO WESTERLY AS THE AXIS OF THE RIDGE ALOFT SHIFTS OVER
CO.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z MONDAY MORNING)
ISSUED AT 943 AM MDT SUN JUL 13 2014

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE DENVER
AREA THIS AFTERNOON AND EVENING WITH BEST CHANCE BEING 22Z TO 02Z.
HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 30 KNOTS WILL BE
POSSIBLE WITH THE STRONGER STORMS. LIGHT WINDS THIS MORNING WILL
TURN SOUTHEASTERLY AROUND 18Z. OUTFLOW WINDS FROM STORMS MAY CAUSE
WIND DIRECTION TO VARY LATE THIS AFTERNOON AND EVENING.

&&

.HYDROLOGY...
ISSUED AT 448 AM MDT SUN JUL 13 2014

THERE WILL BE LESS MOISTURE AND INSTABILITY TODAY AND LESS RISK
OF STATIONARY OR TRAINING STORMS. HOWEVER THE ATMOSPHERE IS STILL
MOIST SO STORMS MAY STILL PRODUCE HEAVY RAINFALL OF AN INCH IN 30
MINUTES. MINOR FLOODING WILL BE THE MAIN RISK...THOUGH MORE
SERIOUS FLASH FLOODING WOULD RESULT IF THE HEAVIEST STORMS MOVE
OVER BURN AREAS OR URBAN AREAS. OVERALL THE RISK OF FLASH FLOODING
APPEARS LOW TODAY.

THE PATTERN WILL REMAIN UNCHANGED THROUGH WEDNESDAY. THE FLOW
ALOFT WILL REMAIN NORTHWESTERLY WITH A SERIES OF SURGES ALLOWING
FOR MOIST AMS TO REMAIN ALONG THE FRONT RANGE. PW VALUES WILL
REMAIN AROUND ONE INCH. LOCALLY HEAVY RAIN WILL CONTINUE TO BE AN
ISSUE BUT STORM MOTION AROUND 15 KTS SHOULD HELP LESSEN THE FLASH
FLOOD THREAT. IF TRAINING OCCURS OR HEAVY RAIN FALLS ON ALREADY
SATURATED SOIL...THEN THE FLASH FLOOD THREAT IN THOSE AREAS MAY
BE ELEVATED.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MEIER
SHORT TERM...GIMMESTAD
LONG TERM...COOPER
AVIATION...MEIER
HYDROLOGY...COOPER/GIMMESTAD
Hazardous weather outlook, Jul 13, 9:31 AM MST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1031 AM MDT SUN JUL 13 2014

COZ030>051-141645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1031 AM MDT SUN JUL 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP BY EARLY AFTERNOON OVER THE
MOUNTAINS...AND SPREAD ONTO THE PLAINS DURING THE AFTERNOON. THE
STRONGER STORMS MAY PRODUCE A PERIOD OF HEAVY RAIN WITH UP TO AN
INCH IN 30 MINUTES. THE RISK OF FLASH FLOODING AND SEVERE
THUNDERSTORMS IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
THROUGH THE MIDDLE OF NEXT WEEK...WITH A DRIER AIRMASS MOVING IN
BY LATE WEEK. THE MAIN THREAT FROM THE STORMS WILL BE LOCALLY
HEAVY RAINFALL...THOUGH THE STRONGER STORMS COULD ALSO PRODUCE
HAIL AND STRONG WINDS. TEMPERATURES WILL BE AT OR SLIGHTLY BELOW
SEASONAL NORMALS THROUGH THURSDAY...THEN HEAT UP FOR FRIDAY AND
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Cheyenne radar (KCYS), 96 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Larimer

When
July 13, 2:05 PM MST
Where
Larimer County, 3.18 mi SSE of Glen Haven
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.410, -105.400

Hail, Larimer

When
July 13, 2:25 PM MST
Where
Larimer County, 6.98 mi SSE of Loveland Hgts
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
40.290, -105.410

Hail, Logan

When
July 13, 2:44 PM MST
Where
Logan County, 6.24 mi S of Fleming
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.590, -102.840

Hail, Logan

When
July 13, 2:52 PM MST
Where
Logan County, 9.24 mi SW of Dailey
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.540, -102.820

Thunderstorm Wind, Logan

When
July 13, 2:52 PM MST
Where
Logan County, 9.24 mi SW of Dailey
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.540, -102.820

Thunderstorm Wind, Lincoln

When
July 13, 6:06 PM MST
Where
Lincoln County, Hugo
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.130, -103.470

Flash Flood, Larimer

When
July 13, 6:08 PM MST to 6:30 PM MST
Where
Larimer County, 5.13 mi W of Poudre Park to 4.51 mi W of Poudre Park
Cause
Heavy Rain / Burn Area
Property damage
$10,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
40.692, -105.397

Heavy rainfall produced localized flash flooding in the High Park burn area. Mud debris flowed across CO 14 at mile marker 106.5.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531633, 531632, 531629, 531630, 531631, 531634, 532533.